A Question of Health: Is there any way of treating restless-legs syndrome?

Click to follow
Indy Lifestyle Online

I have recently read about restless-legs syndrome, and I think that I must be suffering from it. I find it difficult to keep my legs still in bed at night. It doesn't worry me much, but my partner finds it incredibly irritating. Is there any way of treating it?

I have recently read about restless-legs syndrome, and I think that I must be suffering from it. I find it difficult to keep my legs still in bed at night. It doesn't worry me much, but my partner finds it incredibly irritating. Is there any way of treating it?

People with restless-legs syndrome experience uncomfortable sensations, usually in their legs. The only way to make those sensations go away is to move the legs; the symptoms are always worse when you are sitting or lying down. Caffeine and alcohol can make them worse. Some people with restless-legs syndrome are suffering from iron deficiency. For them, treatment with extra iron can have strong effects. There are a few drugs that have been used to treat the syndrome, but all of them have potential side-effects. A neurologist who is interested in movement disorders might be able to help you. The Restless Legs Syndrome Foundation has a comprehensive website at www.rls.org.

Occasionally I am seized by cramps in my feet or calf muscles. When the cramp is particularly vicious, the muscle goes on aching for a couple of days. It usually happens at night in bed, but has been known to strike at other times in the day. Are there any preventative measures I can take? I am in my fifties, in full-time work (much of it at a computer) and busy at home with a family.

Cramps are mysterious, and they are also very common. At least 70 per cent of "elderly" people are said to suffer from them, and no one really knows what causes them. There is one preventative treatment that has been shown to be partially effective. Try taking quinine sulphate tablets (200 or 300mg) once a day. This is likely to reduce the number of cramps that you suffer. Take it for at least four weeks to make sure it has its maximum effect. You are unlikely to suffer any side-effects, but a small number of people do get tinnitus when they take quinine.

Please send your questions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182 or e-mail to health@independent. co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments